Alert archive / Indiana / Gale Warnings in 2017

Gale Warning 10, NWS Northern Indiana

April 29, 2017

NWS Northern Indiana issued this gale warning at Apr 29, 2017, 10:17 PM EDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 29, 2017, 10:17 PM EDT (02:17 UTC)
Expired
Apr 30, 2017, 4:27 AM EDT
In force
6 hr
Issued by
NWS Northern Indiana

The text

As transmitted.

789 
WHUS73 KIWX 300217
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1017 PM EDT SAT APR 29 2017

LMZ043-046-301030-
/O.UPG.KIWX.SC.Y.0032.000000T0000Z-170430T2000Z/
/O.NEW.KIWX.GL.W.0010.170430T0217Z-170430T1200Z/
/O.NEW.KIWX.SC.Y.0033.170430T1200Z-170430T2000Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
1017 PM EDT SAT APR 29 2017

...GALE WARNING IN EFFECT UNTIL 8 AM EDT SUNDAY...
...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM TO 4 PM EDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
GALE WARNING, WHICH IS IN EFFECT UNTIL 8 AM EDT SUNDAY. A SMALL
CRAFT ADVISORY IS IN EFFECT FROM 8 AM TO 4 PM EDT SUNDAY.


* WINDS...NORTHEAST 15 TO 25 KNOTS WITH GUSTS UP TO 35 KNOT GALES
  OVERNIGHT. WINDS BECOMING EAST 15 TO 25 KNOTS SUNDAY MORNING
  THEN SOUTHEAST 10 TO 15 KNOTS IN THE AFTERNOON.


* WAVES...3 TO 6 FEET BECOMING 1 TO 3 FEET SUNDAY AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
1 follow-up statement
871 
WHUS73 KIWX 300827
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
427 AM EDT SUN APR 30 2017

LMZ043-046-301630-
/O.CAN.KIWX.GL.W.0010.000000T0000Z-170430T1200Z/
/O.EXT.KIWX.SC.Y.0033.170430T0827Z-170430T1800Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
427 AM EDT SUN APR 30 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 2 PM EDT THIS
AFTERNOON...
...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS CANCELLED
THE GALE WARNING. 

* WINDS...EAST 15 TO 25 KNOTS.

* WAVES...3 TO 5 FEET. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this gale warning went out at Apr 29, 8:19 PM EDT, 1 hour 58 minutes earlier.

Area forecast discussion, Apr 29, 8:19 PM EDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
819 PM EDT Sat Apr 29 2017

.SYNOPSIS...
Issued at 258 PM EDT Sat Apr 29 2017

A frontal boundary will bring periods of rain and chances for
thunderstorms tonight through Sunday night. Heavy rainfall is
possible, especially over northwest Indiana and southwest Lower
Michigan. It will be cool into tonight with temperatures in the
40s to low 50s. Temperatures will trend warmer on Sunday,
especially across northeast Indiana and northwest Ohio where highs
will reach the mid to upper 70s. Breezy and cooler conditions are
expected behind this system Monday into Tuesday.

&&

.UPDATE...
Issued at 808 PM EDT Sat Apr 29 2017

Showers and a few thunderstorms are developing over NW IN and SW
MI this evening. Large area of rain over eastern IL associated
with convective MCV should continue to move northeast for much of
the evening into overnight hours. Hires models struggling with
convective trends but surface observations and analysis shows low
level stable layer sinking southward and well into central Indiana
at 00z. Sfc temps into the upper 40s and lower 50s which should
preclude any severe threat but elevated instability may allow for
some small hail over the south especially with residual convective
line exiting east central IL. Overall going forecast on track and
no significant changes made other than tweaking timing of pops
and temps. Subsidence behind northeast moving MCV may allow for
brief end to pcpn but will wait for radar to reveal such trends
before slashing pops too much later tonight.

&&

.SHORT TERM...(This Evening through Sunday Night)
Issued at 258 PM EDT Sat Apr 29 2017

Occasional rain/storms and some concern for heavy rain/flooding will
be the story tonight through Sunday night as tropical moisture
overspreads a strong frontal zone lifting into the local area. This
will occur in advance of deepening low pressure expected to eject
slowly northeast from New Mexico into the Central US. Showers/Storms
will impact areas mainly west of I-69 into tonight as a
convectively induced mid level disturbance lifts through focusing
pcpn along the 850-700 mb portion of the front. The sfc portion of
the front will gradually lift north from near the OH River to
just south of our area toward daybreak Sunday keeping cool/strong
easterly low level feed in place and limiting the severe threat
(though marginal hail could accompany stronger cells). Locally
heavy rain/lowland flooding will be possible given influx of deep
moisture and deep/warm cloud layer to 10-12 kft.

The near surface portion of the front should edge north into at
least portions of our ne IN/nw OH counties on Sunday, though
confidence is low on how far north warmer/unstable mixed layer
reaches given the potential for convection to retard northward
progress. Areas that do briefly get into the warm sector will likely
see temperatures reach the 70s to near 80, while nw IN/lower MI
may struggle to reach the 60s. This thermal/instability gradient
will continue to support periods of showers/storms as additional
small scale/convectively enhanced waves lift through in advance of
meandering deep low into the Central Plains. In between waves
coverage/intensity will tend to wane, focusing more along the near
surface portion of the front. Best chances will continue to
reside west of I-69, with non-zero chances for an isolated strong-
severe storm as convection possibly becomes more surface based
into our IN/OH zones. The bigger concern otherwise will continue
to be localized heavy rain/flooding given high PWAT airmass and
stalled out nature to forcing. Narrowing warm conveyor belt/strong
frontal occlusion will likely bring additional rounds of
rain/embedded thunder into Sunday night. Cannot rule out some
stronger winds with this activity given a favorable shear profile.

&&

.LONG TERM...(Monday through Saturday)
Issued at 258 PM EDT Sat Apr 29 2017

Mid level dry slot will bring an end to more organized shower
activity post-frontal on Monday as filling deep tropospheric
circulation meanders ne into the Upper Midwest/Northern Great Lakes.
Cyclonic flow/wrap around moisture/cold advection on the
southeastern fringe will keep skies mainly cloudy with a few light
showers not out of the question. Windy otherwise with temps steady
or falling into the 50s.

The rest of the week will feature below normal temperatures as mean
longwave troughing becomes established across the Eastern US. Strong
upper jet/shortwave amplifying into this trough will allow the next
mid lat cyclone to take a more southerly route through the OH or TN
Valley around Thursday or Friday. Continued with chance PoPs on the
northern fringe during this time, though confidence is low given
large solution spread in medium range guidance.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 808 PM EDT Sat Apr 29 2017

Difficult aviation forecast with chaotic atmosphere and variable
cigs and vis. Expect showers and a few tsra at KSBN this evening
given latest radar trends and approaching convective short wave.
Eastward extent of pcpn more difficult as significantly drier low
level air continues to feed into NE Indiana on NE winds. Some
elevated instability may allow showers and a little thunder to
make it to KFWA late evening into early overnight hours with left
over convective line currently in eastern IL. Warm front is
progged to finally lift north of KFWA Sunday as main upper system
approaches. This could set the stage for afternoon or evening
thunderstorms at KFWA but too much uncertainty for timing so kept
mention out of TAF for now.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Flash Flood Watch through Monday morning for INZ003-004-012.

MI...Flash Flood Watch through Monday morning for MIZ077-078.

OH...NONE.
LM...Small Craft Advisory until 4 PM EDT Sunday for LMZ043-046.

&&

UPDATE...Lashley
SYNOPSIS...Steinwedel
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...Lashley

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Apr 29, 1:08 PM EDT, 9 hours 9 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
108 PM EDT Sat Apr 29 2017

INZ005>009-013>018-020-022>027-032>034-MIZ079>081-OHZ001-002-004-005-
015-016-024-025-301715-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Pulaski-Marshall-Fulton IN-
Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-St. Joseph MI-Branch-Hillsdale-
Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
108 PM EDT Sat Apr 29 2017 /1208 PM CDT Sat Apr 29 2017/

This hazardous weather outlook is for portions of northern Indiana...
southwest Michigan and northwest Ohio.

.DAY ONE...This afternoon and Tonight

Locally heavy rainfall is possible. There is a chance of
thunderstorms over northern Indiana and northwest Ohio today and
across the entire area tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Locally heavy rainfall is possible Sunday and Sunday night which may
lead to river flooding into early next week.

There is a chance of thunderstorms Sunday and Sunday night. Isolated
severe storms are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-301715-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
108 PM EDT Sat Apr 29 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...This afternoon and Tonight

A small craft advisory is in effect this afternoon and tonight. There
is a chance of thunderstorms tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Hazardous conditions for small craft are possible Sunday, and again
Monday through Tuesday.

There is a chance of thunderstorms Sunday and Sunday night. Isolated
severe storms are possible.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

INZ003-004-012-MIZ077-078-301715-
La Porte-St. Joseph IN-Starke-Berrien-Cass MI-
108 PM EDT Sat Apr 29 2017 /1208 PM CDT Sat Apr 29 2017/

This hazardous weather outlook is for portions of southwest Michigan
and northern Indiana.

.DAY ONE...This afternoon and Tonight

A Flash Flood Watch is in effect tonight.

There is a chance of thunderstorms late this afternoon into tonight.
Severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A Flash Flood Watch is in effect for Sunday and Sunday night. Significant
river flooding is possible into early next week. There is a chance
of thunderstorms Sunday and Sunday night. Isolated severe storms are
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 10:17 PM EDTSmall Craft AdvisoryIWX16 hr
Apr 29, 10:55 PM EDTSpecial Weather StatementIWXMiami, Wabash35 min
Apr 29, 11:23 PM EDTSpecial Weather StatementIWXElkhart, LaGrange, Noble37 min
Apr 29, 11:38 PM EDTSpecial Weather StatementIWXAllen, Huntington, Wells, Whitley22 min
Apr 30, 12:03 AM EDTSpecial Weather StatementIWXAllen, DeKalb, Steuben27 min
Apr 30, 4:55 AM EDTRiver Flood WarningIWXWells4 days
Apr 30, 10:59 AM EDTSmall Craft AdvisoryIWX59 hr
Apr 30, 5:24 PM EDTSpecial Weather StatementIWXAllen, Putnam51 min

Nearby

Gale Warnings in Indiana, 2017Every gale warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.